Colorado, 2015

Hail and Damaging Wind in Colorado, June 23, 2015

June 23, 2015 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size, along with a wind gust to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size, along with a wind gust to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 1:33 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 1:33 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
233 PM MDT TUE JUN 23 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 232 PM MDT TUE JUN 23 2015

BROAD UPPER RIDGE OVER THE SOUTHERN ROCKIES AND INTO THE SOUTHERN
PLAINS WILL KEEP WESTERLY FLOW ALOFT OVER THE STATE THROUGH
WEDNESDAY. AT THE SURFACE...HIGH PRESSURE OVER THE GREAT PLAINS
AND LOW PRESSURE OVER SOUTHEASTERN COLORADO IS BRINGING
SOUTHEASTERLY WINDS ACROSS THE FORECAST AREA. THIS HAS KEPT AN
INVERSION OVER THE PLAINS THROUGH THE DAY. AS INCREASED MOISTURE
MOVES UP FROM THE SOUTHEAST...AIRMASS WILL BE DESTABILIZING TO
ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON INTO THE EVENING....MAINLY SOUTH OF THE I-76. ABOVE
THE INVERSION...THE AIRMASS IS QUITE UNSTABLE...SO WITH THE
ADDITIONAL MOISTURE EXPECTED OVER THE SOUTHERN HALF OF THE
AREA...COULD SEE SOME STRONGER STORMS OVER THE PALMER DIVIDE AND
EAST INTO LINCOLN COUNTY. THESE STORMS WILL PUSH EAST THIS EVENING
WITH A SLIGHT CHANCE OF STORMS OVER THE FAR EASTERN PLAINS LATER
THIS EVENING. BIGGEST THREAT FROM THE STRONGER STORMS WILL BE HAIL
AND GUSTY WINDS...HOWEVER INCREASING SHEAR EARLY THIS EVENING MAY
BE ABLE TO ALLOW FOR A WEAK TORNADO TO FORM. AGAIN...THIS WILL
LIKELY BE SOUTH OF A LINE FROM DENVER TO AKRON. CONVECTION
EXPECTED OVER NEBRASKA TONIGHT MAY PUSH IN SOME STRATUS OR FOG
OVER THE FAR NORTHEAST CORNER.

EXPECT THE INVERSION OVER THE PLAINS TO BE ERODED BY WEDNESDAY FOR
SLIGHTLY WARMER TEMPERATURES OVER THE EASTERN PLAINS...HOWEVER
SLIGHTLY MORE MOISTURE MOVING IN FROM THE WEST WILL CAUSE MORE
CLOUD COVER. THIS WILL LIKELY COOL HIGH TEMPERATURES OVER THE HIGH
COUNTRY BY A COUPLE DEGREES OVER TODAY. LOOK FOR ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS TO FORM OVER THE MOUNTAINS THEN PUSH
EAST OVER THE FRONT RANGE FOOTHILLS AND URBAN CORRIDOR.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 232 PM MDT TUE JUN 23 2015

WEDNESDAY NIGHT INTO THURSDAY...THE FLOW ALOFT WILL BE WESTERLY AS
A BROAD RIDGE OF HIGH PRESSURE STRETCHES ACROSS THE SOUTHERN U.S.
THE CENTER OF THE RIDGE WILL BE OVER THE SERN U.S ON THURSDAY WITH
THE MDLS ADVECTING SUBTROPICAL MOISTURE ACROSS NEW MX AND INTO CO.
THE CENTER OF THE RIDGE SHIFTS MORE TO THE FOUR CORNERS REGION BY
FRIDAY. A COLD FRONT ASSOCIATED WITH A PASSING TROUGH MOVING
INTO THE NORTHERN GREAT PLAINS WILL PUSH INTO NERN CO THURSDAY
NIGHT. AS THE RIDGE SHIFTS OVER THE WEST...THE FLOW ALOFT WILL
BECOME NORTHWESTERLY. BETTER MOISTURE BUT WITH COOLER TEMPERATURES
AND INCREASING SUBSIDENCE ALOFT...THE CHC OF TSTMS MAY BE LIMITED
FOR FRIDAY WITH THE BEST CHC NEAR THE HIGHER TERRAIN. THE RIDGE
CONTINUES TO BUILD OVER THE WESTERN U.S. SUNDAY THROUGH TUESDAY.
A WEAK NORTHERLY FLOW WILL BE OVER THE CWFA. TEMPERATURES WILL
WARM BACK UP BY EARLY NEXT WEEK BUT STILL ENOUGH MOISTURE AROUND
FOR SLGT CHC POPS OVER THE WEEKEND AND INTO EARLY NEXT WEEK IN THE
LATE AFTN/EVNG TIME FRAME.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 232 PM MDT TUE JUN 23 2015

VFR CONDITIONS EXPECTED THROUGH WEDNESDAY AFTERNOON. SOUTHEASTERLY
WINDS WILL CONTINUE TO INCREASE INTO THE AREA AIRPORTS. ISOLATED
THUNDERSTORMS EXPECTED FROM 22Z - 02Z...MAINLY SOUTH AND EAST OF
DENVER. DRAINAGE WINDS OVERNIGHT WILL LIKELY TRANSITION THROUGH
THE NORTH TO BE EAST AGAIN WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 232 PM MDT TUE JUN 23 2015

ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THIS
EVENING...BEGINNING AROUND THE FOOTHILLS AND PALMER DIVIDE THEN
MOVING OUT OVER THE EASTERN PLAINS. STORM MOTIONS SHOULD BE
ENOUGH FOR RAINFALL AMOUNTS TO STAY BELOW A QUARTER INCH OVER AN
AREA. SO NO FLOODING ISSUES ARE OF CONCERN FROM CONVECTION.

RIVERS REMAIN HIGH AND FAST DUE TO SNOWMELT BUT WILL CONTINUE TO
SLOWLY FALL THE NEXT FEW DAYS AS THE AVAILABLE SNOW DECREASES.
ANY RAINFALL OVER THE NEXT SEVERAL DAYS IS NOT EXPECTED TO HAVE AN
IMPACT ON THE LARGER RIVERS AND STREAMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM...COOPER
AVIATION...KRIEDERMAN
HYDROLOGY...KRIEDERMAN
Hazardous weather outlook, Jun 23, 9:34 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1034 AM MDT TUE JUN 23 2015

COZ030>051-241645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1034 AM MDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FRONT RANGE AND IN
AREAS SOUTH OF DENVER LATE THIS AFTERNOON...THEN PUSHING OVER EASTERN
PLAINS THIS EVENING. STORMS THAT DO DEVELOP COULD BECOME SEVERE SOUTH
OF A LINE FROM DENVER TO AKRON IN THE EARLY TO MID EVENING HOURS.
LARGE HAIL IS THE MAIN THREAT...BUT DAMAGING WINDS AND A TORNADO
ARE ALSO POSSIBLE. STORMS SHOULD BE OUT OF THE AREA BY MIDNIGHT.

SNOWMELT OVER THE HIGHER MOUNTAINS IS GRADUALLY DECREASING...BUT HIGH
WATER AND FAST FLOWS WILL CONTINUE IN RIVERS AND STREAMS OVER THE
NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FAIRLY TYPICAL EARLY SUMMER WEATHER PATTERN WILL EXIST OVER THE
OUTLOOK AREA DURING THE PERIOD. TEMPERATURES WILL BE AROUND NORMAL
AS WILL THE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS.
PRECIPITATION WILL BE MOST LIKELY EAST OF THE CONTINENTAL DIVIDE.
ADDITIONALLY...ENOUGH INSTABILITY AND VERTICAL WIND SHEAR WILL
EXIST OVER LOWER ELEVATIONS TO KEEP AT LEAST A SMALL THREAT OF
ISOLATED SEVERE STORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 23, 6:15 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
715 PM MDT TUE JUN 23 2015

COZ036-039-040-240145-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
715 PM MDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE...NORTHEASTERN
JEFFERSON...DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 745 PM
MDT...

AT 715 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN LAKEWOOD...OR 5 MILES WEST OF DENVER...MOVING EAST AT 40
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENVER...WESTERN AURORA...LAKEWOOD...SOUTHERN THORNTON...ARVADA...
SOUTHERN WESTMINSTER...WESTERN CENTENNIAL...COMMERCE CITY...
NORTHEASTERN LITTLETON...SOUTHEASTERN NORTHGLENN...BRIGHTON...
ENGLEWOOD...WHEAT RIDGE...EASTERN GOLDEN...GREENWOOD VILLAGE...
FEDERAL HEIGHTS...SOUTHWESTERN DENVER INTERNATIONAL AIRPORT...
SHERIDAN...MORRISON AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3961 10525 3984 10516 3993 10475 3957 10477
TIME...MOT...LOC 0115Z 266DEG 34KT 3972 10506

BAKER

The radar

The Pueblo radar (KPUX), 29 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 23, 6:22 PM MST
Where
Lincoln County, 21.79 mi WSW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.560, -103.870

Hail, Lincoln

When
June 23, 6:33 PM MST
Where
Lincoln County, 7.42 mi SSW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -103.580

Thunderstorm Wind, Lincoln

When
June 23, 7:00 PM MST
Where
Lincoln County, 18.83 mi SE of Karval
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.540, -103.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574055, 574056, 589133.